Try it
Pharmacology · Antibacterials: linezolid prolonged therapy
Sample itemA 30-year-old man with drug-resistant tuberculosis has been on a linezolid-containing regimen for six weeks. His platelet count has fallen to 60 x 10^9/L and haemoglobin has dropped. Which statement best describes this toxicity?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Reversible myelosuppression related to duration of therapy, from inhibition of mitochondrial protein synthesis
Linezolid binds the 50S ribosomal subunit and also inhibits mitochondrial protein synthesis. With courses longer than about two weeks it causes myelosuppression (especially thrombocytopenia and anaemia), and also peripheral and optic neuropathy and lactic acidosis. Blood counts are monitored and the effect usually reverses on dose reduction or stopping.
Option by option
A. Immune-mediated platelet destruction that begins within days of the first dose
Heparin-type immune thrombocytopenia occurs early after exposure, which does not fit a six-week course with falling haemoglobin.
B. Direct bone marrow infiltration by mycobacteria
Marrow infiltration would not explain the temporal relation to linezolid.
C. Reversible myelosuppression related to duration of therapy, from inhibition of mitochondrial protein synthesis (correct)
Correct. Duration-dependent, reversible marrow suppression is the classic linezolid toxicity.
D. Haemolysis from G6PD deficiency
Haemolysis is not the usual mechanism and linezolid is not a typical oxidant haemolytic drug.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?